Kentucky, 2008

Hail and Damaging Wind in Kentucky, June 20, 2008

June 20, 2008 · NWS JKL · 2 events in 2 counties and zones

A weak weather disturbance moving through the area, combined with unstable air, allowed for the development of a few severe thunderstorms across the area on June 20th. Several reports of large hail and damaging were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A weak weather disturbance moving through the area, combined with unstable air, allowed for the development of a few severe thunderstorms across the area on June 20th. Several reports of large hail and damaging were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 12:22 PM EST, 1 hour earlier.

Area forecast discussion, Jun 20, 12:22 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
122 PM EDT FRI JUN 20 2008

.SHORT TERM.../THE REST OF TODAY/

SHOWER AND THUNDERSTORM ACTIVITY PROPAGATING SOUTHEAST ACROSS A
NARROW BAND OF CENTRAL AND EASTERN KENTUCKY WILL NECESSITATE AN
INCREASE IN POPS FOR THE REST OF TODAY. CONVERGENCE BAND SHOULD STAY
LARGELY IN PLACE OVER THE NEXT COUPLE OF HOURS THEN EXPECT COVERAGE
TO BECOME MORE SCATTERED LATER THIS AFTERNOON EVERYWHERE AS UPSTREAM
VORT BEGINS TO IMPACT AREA. CLOUD COVER WILL REALLY HINDER OUR WARM
UP AND HAVE LOWERED HIGH TEMPERATURES A CATEGORY OR TWO MOST AREAS.

PROGS INDICATE UPSTREAM VORT MAX WILL DROP ACROSS THE SOUTHERN HALF
OF THE STATE TONIGHT. THIS WILL LIKELY REQUIRE HIGHER POPS THAN WE
ARE CURRENTLY ADVERTISING BUT WILL REVISIT AND REEVALUATE THAT THIS
AFTERNOON.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SUNDAY/

THE REGION REMAINS IN NW TO WNW FLOW ALOFT. SEVERAL WEAK SW/V ALONG
WITH A JET STREAK CONTINUE TO WORK ACROSS THE REGION AND HAVE BROUGHT
ISOLATED -SHRA TO THE REGION. A STRONGER SW/V IN THIS FLOW WAS
CENTERED OVER IA/MO EARLY THIS MORNING AND HAS HELPED TO DEVELOP
CONVECTION OVER MO. AT THE SFC...HIGH PRESSURE HAS SHIFTED EAST OF
THE APPALACHIANS.

A COUPLE OF WEAK INITIAL SW/VS WILL WORK SE INTO THE CENTRAL
APPALACHIANS THIS MORNING AS WILL THE JET STREAK. THIS WILL LEAVE
THE AREA...ESPECIALLY THE NORTHERN COUNTIES IN THE RIGHT ENTRANCE
REGION AROUND 12Z TODAY. THE STRONGER SW/V NOW OVER THE MIDWEST WILL
WORK INTO THE LOWER OH VALLEY AND THE TN VALLEY THIS EVENING...AND
MOVE INTO THE APPALACHIANS TONIGHT. ANOTHER SW/V WILL FOLLOW QUICKLY
BEHIND THIS SYSTEM APPROACH THE AREA BY LATE SAT...CROSSING THE ARE
ON SAT EVENING. THIS COMBINATION ALONG WITH A SW/V WORKING FROM
SOUTHERN CANADA AND INTO THE GREAT LAKES EARLY IN THE PERIOD TO
AMPLIFY THE EASTERN CONUS TROUGH DURING THE LATER PART OF THE PERIOD.
A SFC COLD FRONT SHOULD ALSO PASS THROUGH THE REGION ON SUN.

MID LEVEL LAPSE RATES AS WELL AS CAP APPEAR AS IF THEY WILL BE
WEAKEST FURTHER NORTH IN THE CWA TODAY...ESPECIALLY INITIALLY. AS THE
JET STREAK PASSES EARLY IN THE FIRST PERIOD...-SHRA/ISOLATED TSRA
SHOULD BE FOCUSED IN THE NORTHERN PART OF THE CWA. MODEL FORECAST
SOUNDINGS ALSO INDICATE SOME MID LEVEL DRYING THIS AFTERNOON IN THE
NORTH AS WELL AS SLIGHTLY GREAT INSTABILITY...CAPES POSSIBLY NEARING
2000 J/KG AND LI OF -3C TO -4C. SHEAR WILL BE RATHER LIMITED AND
LIMIT CONVECTION TO ISOLATED COVERAGE...BUT WBZ WILL LIKELY ONLY BE
IN THE 9K TO 10K FT...ESPECIALLY IN THE NORTH. IF THUNDERSTORMS DO
DEVELOP THEY MAY POSE A THREAT OF HAIL AND ISOLATED WIND
GUSTS...ESPECIALLY IN NORTHERN SECTIONS. THIS THREAT WILL BE INCLUDED
IN THE HWO. OTHERWISE...DEBRIS CLOUDS MAY LIMIT HEATING FROM FULL
POTENTIAL...THOUGH MAX T SHOULD AVERAGE A COUPLE OF DEGREES WARMER
THAN MAX T ON THU...AVERAGING IN THE MID 80S IN MOST AREAS.

A SW/V WILL WORK EAST ACROSS THE AREA TONIGHT/EARLY ON SAT...WITH THE
NEXT SW/V FOLLOWING QUICKLY BEHIND ON SAT AFTERNOON AND EVENING. WITH
HIGH PRESSURE HAVING PUSHED EAST OF THE AREA SFC DEWPOINT SHOULD
MODERATE INTO THE LOWER 60S ON SAT. THE SW/VS WILL INTERACT WITH THE
MARGINALLY UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED CONVECTION.
COVERAGE OF PRECIP MAY BE BETTER CLOSER TO THE VA BORDER WHICH WILL
BE CLOSER TO THE TRACK OF THE INITIAL SW/V. CLOUD COVER AND HIGHER
DEWPOINTS WILL KEEP TEMPS FROM DROPPING OF AS MUCH TONIGHT AS RECENT
NIGHTS AND THE CLOUDS AND SCATTERED PRECIPITATION SHOULD SUPPRESS
TEMPS ON SAT AND INSTABILITY. WITH THAT IN MIND...OPTED FOR ONLY A
SLIGHT CHANCE OF -TSRA FROM SAT ON. THE NORTHERN CONVECTION WILL BE
CLOSER TO THE TRACK OF THE NEXT SW/V ON SAT EVENING/SAT NIGHT. WBZ
HEIGHTS WILL CONTINUE TO BE LOW ACROSS THE AREA...SO AN ISOLATED STORM
WITH GUSTY WINDS AND SMALL HAIL CANNOT BE RULED OUT THERE LAT SAT OR
SAT EVENING. WILL ALSO INCLUDE THIS IN THE HWO.

WITH ADDITIONAL SW/VS DROPPING INTO THE DEEPENING EASTERN CONUS
TROUGH ALONG WITH A COLD FRONT POSSIBLY FOCUSING CONVECTION...CONTINUED
ISOLATED TO SCATTERED POPS INTO SUN AS MOISTURE WILL BE MORE LIMITED
THAN ON SAT. TEMPS WILL AGAIN BE SUPPRESSED BY CLOUDS AND THE SLIGHTLY
COOLER AIRMASS THAT WILL BE IN PLACE.

.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/

MODELS IN RELATIVELY GOOD AGREEMENT HANDLING LAST WAVE TO PIVOT
THROUGH THE REGION ON MONDAY.  WILL KEEP POPS IN THE SLIGHT CHANCE
RANGE FOR NOW AS LOW LEVEL MOISTURE LOOKS PRETTY LIMITED.  AFTER
THIS SYSTEM PASSES THE MID/UPPER LEVEL FLOW BEGINS TO FLATTEN OUT
AND WE ANTICIPATE A COUPLE DRY DAYS WITH SEASONABLE TEMPERATURES
INTO MID WEEK.

WILL CARRY SLIGHT CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY.  MODELS
APPEAR TO BECOME AFFECTED BY CONVECTIVE FEEDBACK DURING THE
PERIOD...BUT STILL COULD SEE SOME ACTIVITY AS MOISTURE RETURNS TO
THE REGION.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO PLAGUE AREA
TERMINALS OVER THE NEXT 24 HOURS AS AN UPPER DISTURBANCE WANDERS
THROUGH THE TENNESSEE VALLEY. SHOULD SEE A DIURNAL NATURE TO THE
PRECIPITATION WITH A LULL LATER TONIGHT. HARD TO PIN DOWN WHEN AND
WHERE SHOWERS WILL HIT WITH EXPECTED SCATTERED COVERAGE SO WILL
HANDLE WITH A VCSH/VCTS MENTION FOR THE MOST PART... FINE TUNING
LATER WHEN BETTER TIMING BECOMES APPARENT. FOG WILL ALSO BE A
CONCERN LATER TONIGHT... ESPECIALLY AT JKL... WHERE THE RAINS HAVE
FALLEN TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP/ABE
LONG TERM...JOHNSTONE
AVIATION...ABE
Hazardous weather outlook, Jun 20, 3:07 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
407 AM EDT FRI JUN 20 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
407 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
SOME OF THE STORMS THIS AFTERNOON AND EVENING COULD CONTAIN SMALL
HAIL AND GUSTY WINDS...ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY
EVENING. SOME OF THE STORMS ON SATURDAY AND SATURDAY EVENING COULD
PRODUCE SMALL HAIL AND GUSTY WINDS.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

The radar

The Jackson,KY radar (KJKL), 62 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
June 20, 1:22 PM EST to 1:27 PM EST
Where
Clay County, Manchester
Measured
0.88 in hail
Reported by
Public
Coordinates
37.150, -83.750

Thunderstorm Wind, Laurel

When
June 20, 3:05 PM EST to 3:10 PM EST
Where
Laurel County, 4 mi SE of London
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.089, -84.029

Several 1 foot diameter trees were blown down along Good Branch Road and across a driveway. Branches were also torn off several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108924, 108925.